Mississippi, 2001

Lightning Strike in Mississippi, January 29, 2001

January 29, 2001 · NWS MEG · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jan 29, 2:24 AM CST, 6 hours 36 minutes earlier.

Area forecast discussion, Jan 29, 2:24 AM CST, 6 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
224 AM CST MON JAN 29 2001

UNSEASONABLY WARM NIGHT ACRS MOST THE MID SOUTH WITH TEMPS FROM THE
LOW 60S ACRS SRN SXNS. SCT LIGHT RAIN BREAKING OUT ACRS THE MID
SOUTH AS ISENTROPIC LIFT ALONG WITH WEAK 850 MB THETA-E ADVECTION
DEVELOPS. LINE OF SHWRS/TSTMS MOVING INTO W AR ATTM. THE LINE OF
SHWRS/TSTMS WL MOVE E TODAY AND APPROACH THE MS RIVER AROUND 18Z
AND EXIT THE CWFA BY 00Z. VERY STRONG DYNAMICS ASSOCD WITH SYSTEM
WITH STRONG DEEP LAYER SHEAR...70 KTS AT 850 MB AND 125 KTS AT 250
MB. HELICITY VALUES ARE THROUGH THE ROOF AT WELL OVER 400 M2/S2.
SURFACE BASED INSTABILITY APPEARS LIMITED HOWEVER. 60 DEGREE
DEWPOINTS MAY REACH THE TN BORDER BUT CAPE IS NON-EXISTENT. LIFTED
INDICES ARE MARGINAL AT BEST. BEST CHC FOR SVR WX IS DAMAGING WIND
ASSOCD WITH TSTMS. BEST CHANCE FOR THUNDER S OF A E-W LINE THRU MEM
WHERE THERE IS AT LEAST MARGINAL SFC BASED INSTABILITY. VERY STRONG
WINDS ALOFT COULD BE TRANSPORTED TO THE GROUND WITH THESE TSTMS. SFC
TEMPS WL BE IN THE LOW AND MID 60S ACRS THE MID SOUTH.

CDFNT WL BE EAST OF THE AREA BY 00Z AS WL MOST OF THE PRECIP. UPR
LOW WL MOV TO NRN MO OVERNIGHT AND THE COLD POOL WL MOVE ACRS THE
CWFA. A COUPLE OF VORT MAXES WL ROTATE THRU THE MID SOUTH SO A FEW
WRAP AROUND SHOWERS ARE POSSIBLE.

NOT MUCH COLD AIR BEHIND THIS SYSTEM. MILD TEMPS WL CONT TUE WITH
STRONG SWLY WINDS. EXPECT WIDESPREAD CLOUDS ACRS THE NRN HALF BUT
SKIES SHOULD CLEAR SRN HALF. PARTLY CLOUDY SKIES TUE NIGHT AS LOW
CONTS MOVING TO THE NE.

EXTENDED...DRY WEATHER WL CONT. WEAK SFC FNT WL MOVE THRU WED NIGHT
SO COOLER DAY EXPECTED THU. TEMPS BEGIN WARMING UP FRI AS HI PRES
BUILDS OVR THE REGION.

.MEG...NONE.
SJM

In the hours before

Special weather statement, Jan 29, 3:42 AM CST, 5 hours 18 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-291800-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
342 AM CST MON JAN 29 2001

THIS OUTLOOK COVERS THE COUNTY WARNING AREA OF THE NATIONAL WEATHER
SERVICE FORECAST OFFICE IN MEMPHIS TENNESSEE...INCLUDING WEST
TENNESSEE...NORTH MISSISSIPPI...EAST ARKANSAS AND THE MISSOURI
BOOTHEEL.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY SOUTH OF A
LINE THAT EXTENDS FROM WYNNE ARKANSAS THROUGH MEMPHIS TENNESSEE TO
SAVANNAH TENNESSEE.

EARLY THIS MORNING...A LOW PRESSURE SYSTEM WAS CENTERED OVER
NORTHWEST ARKANSAS WITH A COLD FRONT TRAILING TO THE SOUTH. THE LOW
WILL MOVE NORTH AND THE COLD FRONT WILL APPROACH EAST ARKANSAS LATER
THIS MORNING. THE FRONT WILL MOVE QUICKLY ACROSS THE MID SOUTH
AND EXIT THE REGION EARLY THIS EVENING. AHEAD OF THE FRONT...STRONG
SOUTHERLY WINDS WERE BRINGING WARM...MOIST AND INCREASINGLY UNSTABLE
AIR INTO THE AREA. SHOWERS AND THUNDERSTORMS WILL DEVELOP IN ADVANCE
OF THE COLD FRONT...WITH SOME STORMS POSSIBLY SEVERE.

DAMAGING STRAIGHT-LINE WINDS WILL BE THE MAIN THREAT. HOWEVER...
ISOLATED TORNADOES CANNOT BE RULED OUT. THE MOST LIKELY TIME FOR
SEVERE WEATHER WILL BE BETWEEN 10 AM AND 6 PM.

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR POSSIBLE ACTIVATION LATER THIS MORNING INTO THE
EVENING. MONITOR& NOAA WEATHER RADIO...COMMERCIAL RADIO...TV AND
CABLE TELEVISION OUTLETS FOR THE LATEST FORECAST AND INFORMATION.

The radar

The Memphis radar (KNQA), 78 km away, was scanning. The volume nearest the first event began at 14:57 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Tate

When
January 29, 9:00 AM CST
Where
Tate County, Arkabutla
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
34.650, -89.945 (the zone’s center; the record gives no point)

A 55-year old red oak tree was struck by lightning and destroyed. A nearby home lost two complete windows and debris was scattered all over the roof and inside the home.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2001Every state in 2001This day in weather historyWarnings in Mississippi, January 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5232990.